Forum

Blood pressure

Hi all

Hope you all are doing OK, nice weather here today.

Does anyone know if it is more difficult to control high blood pressure when you have MS…

I already take two different meds for this, one slow release once a day, and two others one in the morning and one at teatime, and my pressure is still too high.

Any ideas please.

Pam x

1 Like

Hi Pam, mine has been high but just under the level where I would have to take medication.

Mine’s much lower since I gave up smoking… use an e-cig now which doesn’t put pressure up.

I know that salt is bad for pressure. Unfortunately a lot of heat-up meals have a lot of salt in!

Like with so many things they say exercise helps… but that’s hardly a help for us is it!!!

Wish I knew of something that would bring it down. Hopefully someone else will.

Weather lovely in London. Warm and sunny thought not humid (just as I was typing that the sun went in!!!).

Hope you’re doing well,

Pat xx

1 Like

I dont know Pam,if its more difficult to control it because of the MS,but it wouldnt suprise me,it can affect anything,mines high,but just on the boderline so i am not on any medication yet,i think my weight has pushed mine up,i used to have low blood pressure when i was thinner,and it was always normal when i was pregnant too,must get mine checked soon your post has reminded me.

J x

2 Likes

Also, on the same subject, does anyone else find the blood pressure machine at GP really really painful?

I’m sure that must put your blood pressure up. It’s like bloody torture!

Much preferred the old pump up ones.

Pat xx

1 Like

Thanks Pat, I do have the occasional fag and don’t use salt in cooking now, even though I miss it.

Go has been calling in every 2 weeks to check it cos it was incredibly high 192/100 and every time he has upped the meds and introduced new ones, now it is 160/89 but he wants it down to 120/80 can’t think I will ever reach that.

Shall have to see what he says this time, fingers crossed.

Hope you are doing OK.

Pam x

1 Like

Thanks Mrs. J, I don’t think mine has ever been low, that’s never been mentioned, but lots of times have been told it was high, but its only the last 4 years or so that it has required medication.

Although my Dad always had high blood pressure, I still wonder if the MS or the meds for MS is making it worse.

Hope you are doing better now.

Pam x

You are right Pat, they are incredibly painful, old ones were far better.

Pam x

1 Like

lol Pat, last time i had it checked i thought my arm was going to b****y explode,it made me panic and sent my blood pressure even higher im sure,i am sure it never used to hurt like it does now.

J x

1 Like

It’s ridiculous!

They say ‘relax’ but how the hell can you relax when your upper arm is being squeezed to bursting point!!!

I bet we’d all have a better blood pressure reading on the old machines.

Pat xx

1 Like

Hello everyone.

I’ve been on medication for blood pressure for the last fourteen years. I’ve had a variety of combinations of pills but nothing permanent has been found. My GP is doing a monthly check at the moment. The main problem now is finding the right combination which doesn’t give me swollen feet (Amlodopine) or frequent loo visits. (Indapamide.) He thinks 142 over 72 is ok. As my father and younger brother have had two strokes each I see it more as a family thing. Diet and not smoking has helped although I think I may be a bit too keen on the red wine supposedly helping!

Best wishes, Steve.

1 Like

Hi Steve

Interesting what you say about swollen feet, as I have just changed, yet again, to Felodopine and my feet and ankles have swollen, even the same when I get up.

MybDad had constant high blood pressure, and suffered strokes, so like you I tend to think it’s a family thing.

Hope all is OK for you.

Pam x

1 Like

My blood pressure is the other way - very low- never get the top number to 100. They should take your pressure twice at least - with a few minutes in between as it can leap up just knowing its being taken. They are always amazed that l am still conscious when they take mine.

1 Like

That is low SJ does it make you light headed?

You could have some of mine if you like!!!lol that way it could help both of us.

Pam x

blood pressure 138/80 now better than before but body temp 35.4 is normal for me

1 Like

That all looks good Joyj, keep it going.

Pam x

1 Like

Yes PAm - we should share and share a like. l was worried about the Biotin - as that lowers blood pressure - but it hasn’t made mine any lower. But one thing l have noticed is that for years l suffered with Raynaurds - like many of us with MS - and now my hands are warm - not frozen anymore. Many people have said their blood circulation has improved - on it. - So that must be what’s happening to me.

2 Likes

Hi SJ

Like Nina I am on blood thinners (warfarin and heparin injections) and am too worried about trying biotin, as even paracetamol can throw my INR out.

You can imagine the bother I have with these blood pressure tablets and MS meds, I have to monitor my blood closely, and adjust my warfarin accordingly.

I am really glad that it has for you, and many others, made an improvement, which I hope will continue.

Pam x

1 Like

Back in the mid-'90s I was working away from home and signe up with a GP near work.
This surgery had a policy of doing a “health MOT” on all new patients (Blood Tests and 3 weeks of BP).
Then the GP gave me the news:
“You can quit smoking or you can quit living”. My BP was 210 over 110. So that was the day I stopped (20 years ago).

18 months later and I was working for the same Uni, at a different location, and back home with the old family GP practice.
A bit of attention to my diet and the BP is down a little (like 180 over 100).
Then I have an argument with my boss for not doing something that he had told me not to do earlier that day (He had a BP problem and was also on that evil stuff Seroxat). While this is happening I feel dizzy and cannot breathe. Uh-Oh!
That afternoon I had an appointment with my GP, and told her what had happened.
The next thing is an appointment for a stress cardiogram at the local district hospital.
The test is stopped after 30 seconds and I am told that they want me to stay in for another test.
I am turning this down, my wife is waiting, the car is in the (expensive) car-park, and I do not wqant an overnight stay.

The next week I am in for a cardio-gram. Catheter in the femoral artery, tiny tube in up to the heart, an injection of dye, and we are all watching on a live x-ray screen. This is when I find out that I need a quadruple bypass, and I am sent home with a letter to my GP with instructions to go to the surgery that same day. Now I am on a string of heart medication to keep me alive while I wait for the bypass op.

Of all the things that I was on, the biggest single effect was obtained from a beta-blocker that slowed my heart rate down. In my case this was Atenolol, but it could have been anything ending in"olol". The rest of the story is not relevant, but:

BP has to be considered with heart rate (and my resting pulse then was 80 per minute).
If BP medication is not working as expected, there could be a good reason for it.
A stress cardiogram can be a simple way if finding out if there is something serious to be concerned about.

The bypass is now 15 years behind me. The MS came along several years later. I am still on a lot of the heart medication (but not Atenolol). The pulse is now typically 60 per minute, and the BP is typically 135 over 70.

Pam, I think you need a serious talk with your GP.

Geoff

2 Likes

Hi Geoff

Thanks for explaining this, I am on a beta blocker, propanalol, which incidentally has helped with my MS tremor. I take this twice daily 80mg a time, and one daily felodopine 2.5mg, which the to has intimated may be increased.

The reason I don’t want an angiogram done iss if I try to come off warfarin, which I have taken for. 32 years for Recurrent Pulmonary Emboli, my blood clots, and believe me, I would not wish that pain again. Also the Consultant Haemotologist is wary of me having it done, so I am trying different combinations to get my pressure down.

Unfortunately, I am the exeption to the rule, whereby you in normally take warfarin for a PE for 3/6 months, stop talking it and all is good, mine has never worked that way. I have to keep my INR 3.5 - 4.5 and use a Coagucheck machine daily and adjust my warfarin accordingly, and have monitored and self medicated for 20 odd years. Should it drop down to 3 or below, I then give myself a heparin injection in my tummy.

So, as you can see, between the GP, Done. haemotologist and me we are trying to make the best of a bad job, with MS on top it is incredibly difficult at times, but I am being very carefully monitored.

I am glad to hear that your bypass has continued to improve your life, and wish you all the best, and thanks for your post…

Pam x

1 Like